Tokushima Prefectoral Central Hospital

Tokushima-shi, Japan

Tokushima Prefectoral Central Hospital

Tokushima-shi, Japan
SEARCH FILTERS
Time filter
Source Type

Yamaguchi H.,Tokushima Prefectoral Central Hospital | Iima T.,Tokushima Prefectoral Central Hospital | Shirakami A.,Tokushima Prefectoral Central Hospital | Tamaki M.,Tokushima Prefectoral Central Hospital | And 5 more authors.
Journal of the Japan Diabetes Society | Year: 2014

A 69-year-old male who was being treated for type 2 diabetes mellitus with low-dose metformin was referred to our emergency department for an evaluation of a decreased level of consciousness due to shock. He had experienced nausea and appetite loss five days prior to admission followed by a fever three days prior to admission. Echocardiography showed marked right-sided dilatation and elevation of estimated systolic pulmonary artery pressure. Contrast-enhanced computed tomography demonstrated no findings of pulmonary artery thromboembolism. A blood examination disclosed an elevated serum lactic acid level (118.0 mg/dl). Beriberi heart disease was diagnosed as the cause of the patient's severe pulmonary hypertension, as it was later found that the thiamine level on admission was below the lower limit of normal (2.2 μg/dl). Although anti-IA-2 antibodies were positive at a low titer, anti-GAD antibodies were negative. Therefore, the patient was diagnosed with type 2 diabetes mellitus. The lactic acidosis was considered to be caused by the combined etiology of the deficiency of thiamine, cardiogenic shock and side effects of metformin. Gastrointestinal symptoms as the side effects of low-dose metformin served as a trigger for the development of lactic acidosis. Therefore, when side effects of metformin are a concern, it is necessary to immediately discontinue metformin treatment in order to prevent lactic acidosis.

Loading Tokushima Prefectoral Central Hospital collaborators
Loading Tokushima Prefectoral Central Hospital collaborators